As of right now, the only antihistamine I am taking is an H2 antihistamine, which is the acid blocker Zantac (Ranitidine). I have noticed that as long as I take 2 of them (150mg), that it will make me a little less reactive. Granted, I still have to watch myself and I can still have an attack for sure. But it helps me cope on days when I have to do something physical or be in situations where my body temperature can rise. (Talk to a doctor before you try any antihistamines to be safe!). I don’t take them every day. I only take them when I really feel I will need them (which is usually no more than 1 time per week at most). I never take more than 2 either (per label instructions).
The reason I am taking that is because Claritin does nothing at all. Zyrtec works some, but makes me drowsy and give me excruciating stomach cramps the next day. And Benadryl puts me to sleep, and causes some stomach pain as well (although not quite as bad as Zyrtec). So an H2 is pretty much my last resort (without having to go to the doctor again) until Allegra comes over the counter this spring. I really hope they hurry by the way because I am dying to try it!
Anyway, when I take it I do not get really drowsy. Just a little, but nothing major. And it does not upset my stomach at all, which is great because I absolutely hate stomach cramps. But recently, I decided to research these H2 antihistamines a bit. Turns out I wish I didn’t!
If you take them a long time, there is a small chance that men can develop the dreaded “man boobs” (gynecomastia). I found this on several sources online (if you google I am sure you can find them). Luckily, this doesn’t happen to everyone, and it seems you probably have to take them regularly for a long time before this would happen. I also assume that this wouldn’t be a problem for the female CU sufferers. But it is listed as a possible side effect for most all H2 like Zantac, Pepcid, Tagamet, etc.
Great! Just what I need. Not only will I have hives and severe food intolerances, but now I can look forward to sporting a b-cup. Luckily, this hasn’t happened at all, and probably won’t since I now know this. I ask my wife all the time if it looks like I am developing anything there (as a joke). She always says no, and then jokingly says, “but if you do, I would be happy to let you wear one of my bras.” Ha, ha, ha. Not funny =).
Needless to say, I have definitely cut back on taking them, to the point where I probably take no more than 6 in a month. So if anyone is taking these things long term, you may want to keep that little info in mind.
Update on My Supplements
As I have mentioned, I have been taking pretty high doses of Vitamin C, B6, a multivitamin, vitamin d, sometimes a calcium supplement, and probiotics. As of right now, they aren’t doing a darn thing for my hives! It really stinks, because I was hoping it would help. Especially after reading that vitamin c can really lower histamine levels. I plan to keep up with the supplements for a while, but I will discontinue the vitamin c and b6 when they run out if they still haven’t helped. I will keep taking the multivitamins and vitamin d and probiotics though.
Also, silvertones has been trying the histame supplement for hives. Unfortunately, it isn’t helping him either so far. So no luck for either of us unfortunately. Oh well, supplements are always worth a shot if it seems logical and has some evidence they may help. I just wish something would help! It can be so frustrating getting your hopes up on something. I have tried so many remedies over the years, and I have been disappointed each time.
My wife has to have all 4 wisdom teeth removed in about a month. I am hoping and praying Allegra comes out by them, but it probably won’t. Because I have to wait there in their waiting room all day, and I just cannot tolerate my hives at this point. I hope they have it cool in the room. I may even have to help my wife walk because they are putting her under general anesthesia. So no doubt she will be groggy when she awakes, and in pain. All of the stress and heat in the room will make a hives attack likely.
So I am going to either have to get Allegra, or take some zyrtec and zantac on that day, and suffer through any drowsiness and side effects (Update, read my review about Allegra vs Zyrtec here).
Oh, and I have a cold right now. My wife had it all week, and this morning I just discovered I had it when I woke up. It makes sense, because I was feeling irritable yesterday, and my hives were acting strange. I was eating a biscuit, and a crumb went down my throat in a weird way. I had to cough several minutes, and as you can imagine, this little bit of exertion caused an attack.
So I ran outside in a t-shirt only (it was like 30 degrees), and checked my mail. That made it stop pretty quickly, but not before my body looked like a bright red lobster and I had about a thousand tiny dots all over.
Every time I get a cold, my hives are so odd. I will be freezing and chattering my teeth together one minute, and the next minute I will be jumping in a cold shower to stop an attack from a hot flash. I guess being sick messes with your hypothalamus (thermostat) or something.